Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 204, NWS Bismarck, ND

August 8, 2001McHenry County, Pierce County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2001, 5:10 PM CDT for McHenry County, Pierce County, North Dakota. It was in force for 65 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 8, 2001, 5:10 PM CDT (22:10 UTC)
Expired
Aug 8, 2001, 6:15 PM CDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties McHenry County, ND, Pierce County, ND

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:30 PM CDTThunderstorm Wind 52 EAnamoose, ND
Aug 8, 5:30 PM CDTHail 0.75Anamoose, ND
Aug 8, 5:45 PM CDTHail 0.75Drake, ND
Aug 8, 5:55 PM CDTHail 1.5Orrin, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-573 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WUUS53 KBIS 082212
SVRBIS
NDC049-069-082315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
510 PM CDT WED AUG 8 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
  PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 615 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF KARLSRUHE...OR ABOUT 32 MILES
  EAST OF MINOT...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KARLSRUHE AT 515 PM CDT
  TOWNER AT 520 PM CDT
  BERWICK...ORRIN AT 530 PM CDT
  BALTA AT 540 PM CDT
  RUGBY...SILVA AT 550 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4829 10067 4789 10069 4789 9989 4848 9989

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:15 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 8, 3:15 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT WED AUG 8 2001

TWO MAIN SFC BOUNDARIES TO WATCH TODAY. THE FIRST IS A TROUGH
EXTENDING FROM A LOW IN SWRN ONTARIO TO A LOW AT THE CNTRL ND/SD
BORDER. SHOWERS AND TSTMS HAVE LINGERED ALL DAY ALONG THIS BORDER IN
ND...BUT MID LEVEL H7 CAP OF 14-15C HAS KEPT THE STORMS FROM GROWING
TO SEVERE LIMITS. AS STORMS MOVE INTO MN...THEY ENTER AN ENVIRONMENT
WITH A WEAKER CAP.

THE MAIN FOCUS FOR TONIGHT IS THE TRUE COLD FRONT THAT JUST MOVED
THROUGH MOT AND IS APPROACHING DIK ATTM. EXPECT ATMOS TO DESTABILIZE
RAPIDLY WI BREAKDOWN OF CAP. STRONG TO SEVERE TSTMS HAVE BEEN MOVING
EWD IN SRN CANADA JUST N OF INTERNATIONAL BORDER...AND H850 OMEGA
INDICATES GOOD LIFT BEHIND ADVANCING FRONT. H7 W-E FLOW THIS AFTN
BECOMES NWLY THIS EVE/TONIGHT AND EXPECT LINE OF STORMS TO MOVE SWD
INTO ND. ALSO...STRONG VORT ENERGY PROGGED TO SWEEP SEWD ACROSS THE
STA TONIGHT TO KEEP SHOWERS OR TSTMS GOING IN THE NW UNTIL LATE EVE.
LIS WELL BELOW ZERO AND CAPES ABOVE 1000...WL MENTION SEVERE IN ALL
ZONES THIS EVE.

CANADIAN HIGH PUSHES INTO STA TONIGHT AND INFLUENCES STA NEXT FEW
DAYS. EXPECT HIGHS ONLY IN THE 70S THU AND LOWS THU NIGHT IN THE
40S. LOOKED AT FCST SOUNDINGS...AND THINK THERE WILL BE SOME AFTN CU
DEVELOPMENT ON WED SO KEPT SKY CONDITIONS PARTLY SUNNY ON WED.

IN THE EXTENDED...H500 NWLY FLOW TO KEEP DRY CONDITIONS AND A FEW
CANADIAN SFC HIGHS KEEP MOVING SEWD ALONG THE PIKE.

.BIS...NONE.
VINING

In the hours before

Special weather statement, Aug 8, 11:21 AM CDT, 5 hours 49 minutes before
NDZ001-081725-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1121 AM CDT WED AUG 8 2001

A STRONG THUNDERSTORM IN EXTREME NORTHWEST DIVIDE COUNTY...WILL
CONTINUE MOVING EASTWARD AT AROUND 20 MPH. EXPECT HEAVY RAIN...
SMALL PEA SIZED HAIL AND FREQUENT LIGHTNING WITH THIS THUNDERSTORM
AS IT APPROACHES THE FORTUNA AREA AROUND 1130 AM CDT.

MR
Local storm report, Aug 8, 12:10 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
1210 PM CDT WED AUG 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 PM    3 NORTH AMBROSE           ND   3/4 INCH HAIL REPORTED
08/08/01   DIVIDE                         BY WEATHER SPOTTER.

MR
Local storm report, Aug 8, 12:15 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
1215 PM CDT WED AUG 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

...CORRECTED FOR TIME WEATHER WAS OBSERVED...

1200 PM    3 NORTH AMBROSE           ND   3/4 INCH HAIL REPORTED
08/08/01   DIVIDE                         BY WEATHER SPOTTER.

MR
Local storm report, Aug 8, 1:15 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
115 PM CDT WED AUG 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    3 NORTH AMBROSE           ND   .75 INCH HAIL REPORTED
08/08/01   DIVIDE                         BY WEATHER SPOTTER.

MR

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:47 PM CDTSevere Thunderstorm WarningBISMcLean58 min
Aug 7, 9:27 PM CDTSevere Thunderstorm WarningBISWilliams63 min
Aug 7, 10:02 PM CDTSevere Thunderstorm WarningBISFoster43 min
Aug 7, 10:05 PM CDTSevere Thunderstorm WarningBISMountrail25 min
Aug 7, 10:34 PM CDTSevere Thunderstorm WarningBISWells56 min
Aug 7, 11:09 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman66 min
Aug 7, 11:20 PM CDTSevere Thunderstorm WarningBISMcKenzie60 min
Aug 8, 2:30 AM CDTSevere Thunderstorm WarningBISMcHenry, Ward60 min
Aug 8, 11:37 AM CDTSevere Thunderstorm WarningBISDivide63 min
Aug 8, 5:28 PM CDTTornado WarningBISMcHenry, Pierce32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.